Iowa, 2018Hail and Damaging Winds in Iowa, July 13, 2018
July 13, 2018 · NWS ARX · 5 events in 2 counties and zones
A line of thunderstorms moved across northeast Iowa during the afternoon of July 13th. These storms blew down a tree, which landed on a house, in Strawberry Point (Clayton County) and trees and power lines in Decorah (Winneshiek County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- $7,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved across northeast Iowa during the afternoon of July 13th. These storms blew down a tree, which landed on a house, in Strawberry Point (Clayton County) and trees and power lines in Decorah (Winneshiek County). The only hail reported was walnut sized in Millville (Clayton County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 13, 1:50 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 13, 1:50 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
250 PM CDT Fri Jul 13 2018
.SHORT TERM...(This evening through Saturday)
Issued at 249 PM CDT Fri Jul 13 2018
At 2 PM, watching a thunderstorm bow (associated with a mesoscale
convective vortex moving out of northwest Iowa) over north-
central Iowa. While there has been several Severe Thunderstorm
Warnings issued with bow, there has not been any reports of severe
weather at this time. This bow is expected to continue to move
northeast through our area this afternoon and early evening. ML
CAPES are currently in the 1 to 2K J/kg along and south of
Interstate 90 and they are expected to climb into the 1500 to 3000
J/kg range later on this afternoon. The effective shear is
favorable for marginal supercells to develop along Interstate 90
through mid afternoon and then it moves off to the east.
Meanwhile, the 0-3 km shear will remain in the 25 to 30 knot range
along and south of Interstate 90. Due to this, storms should be
mainly linear in nature. Bowing segments will be of greatest
concern along the line for damaging winds. In addition, there
could be some large hail with the initial development. The 0-1 km
shear looks a little weak for tornadoes. However, it is a bit
concerning seeing an easterly flow near the Interstate 90
corridor. Fortunately, the wind speeds are not that strong. Just
something to watch this afternoon. Speaking of watches, SPC is
currently monitoring the area for a watch. It continues to look
like the severe weather threat will quickly wane by 14.01z.
With precipitable water values running into the 2 to 2.3 inches
and warm cloud layer depths around 4 km through this evening, any
showers and storms will be highly efficient rain producers. As a
result, we will have to watch for the potential of localized
flooding with any training cells this afternoon and early evening.
.LONG TERM...(Saturday night through Friday)
Issued at 249 PM CDT Fri Jul 13 2018
On Sunday night and Monday, a longwave trough will move southeast
through area. The greatest lift associated with this wave will be
remain across Ontario, northern Minnesota, and Upper Michigan. The
associated cold front with this system will move the area on
Sunday night. With ML CAPES running in the 1 to 2K J/kg range and
weak 0-3 km and 0-6km shear, the severe chances look to be
marginal.
From Wednesday afternoon into Friday, another longwave trough will
move slowly east through the region. This will bring another round
of showers and storms to the area. With ML CAPES running up to 1K
J/kg range and weak 0-3 km and 0-6km shear, not anticipating any
severe weather with this system.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Jul 13 2018
A line of storms is expected to initially develop across northeast
Iowa, southeast Minnesota, and north of Interstate 90 in western
Wisconsin somewhere 13.18z and 13.20z and then move southeast
through the region. At this time the best chance of thunderstorms
for KRST will be from 13.19z through 13.22z and at KLSE from
13.20z through 14.01z.
There is some hints in the models that the ceilings may become
MVFR toward sunrise at the TAF sites. Confidence was not high
enough to include them at KRST, but did include it for KLSE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Boyne
Hazardous weather outlook, Jul 13, 10:25 AM CST, 5 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1125 AM CDT Fri Jul 13 2018
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1125 AM CDT Fri Jul 13 2018
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are possible this afternoon into early this evening.
Some of the storms may become severe with damaging winds and
locally heavy rainfall, mainly along and south of Interstate 90.
The main timeframe for severe storms will be between 1 PM and 8
PM.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Periods of thunderstorms are possible this weekend. Severe
weather is not expected at this time. Additional thunderstorms
are possible Wednesday into Thursday. It is too early to determine
the severe threat for any thunderstorms later next week.
.SPOTTER INFORMATION STATEMENT...
Localized spotter activation may be needed between 1 PM and 8 PM
over portions of northeast Iowa and southwest Wisconsin.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Wetenkamp
In the hours before
Local storm report, Jul 13, 9:30 AM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1030 AM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 5 E DOUGLAS 44.10N 92.47W
07/13/2018 M2.18 INCH OLMSTED MN COCORAHS
&&Local storm report, Jul 13, 9:32 AM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1032 AM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HEAVY RAIN DAKOTA 43.91N 91.36W
07/13/2018 M2.11 INCH WINONA MN MESONET
&&Local storm report, Jul 13, 9:36 AM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1036 AM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 5 SE LA CROSSE 43.77N 91.17W
07/13/2018 M2.11 INCH LA CROSSE WI COCORAHS
0744 AM HEAVY RAIN 3 SW ZUMBRO FALLS 44.24N 92.46W
07/13/2018 M1.82 INCH WABASHA MN COCORAHS
0715 AM HEAVY RAIN 1 WSW WINONA 44.03N 91.68W
07/13/2018 M2.17 INCH WINONA MN COCORAHS
0700 AM HEAVY RAIN LEWISTON 43.99N 91.87W
07/13/2018 M2.27 INCH WINONA MN COCORAHS
0700 AM HEAVY RAIN KELLOGG-ZUMBRO RIVER 44.32N 92.00W
07/13/2018 M2.71 INCH WABASHA MN CO-OP OBSERVER
&&Special weather statement, Jul 13, 1:38 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
238 PM CDT FRI JUL 13 2018
IAZ008>010-018-019-029-132015-
Floyd-Winneshiek-Chickasaw-Howard-Fayette-Mitchell-
238 PM CDT FRI JUL 13 2018
...STRONG THUNDERSTORMS ARE DEVELOPING OVER NORTHEAST IOWA LATE THIS
AFTERNOON...
At 230 PM CDT, radar indicated strong thunderstorms developing over
north central and northeast Iowa. The thunderstorms are capable of
producing gusty winds and small hail.
Locations impacted include...
Decorah, Charles City, Oelwein, Cresco, Osage, New Hampton, West
Union, Nashua, Calmar, Riceville, Elgin, Clermont, Elma and Maynard.
People attending Winneshiek County Fair should seek shelter when
storms approach.
Torrential rainfall will occur with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning will occur with the storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4350 9303 4350 9161 4265 9161 4264 9208
4291 9208 4291 9302
TIME...MOT...LOC 1930Z 279DEG 53KT 4317 9329 4260 9219
DTJSpecial weather statement, Jul 13, 2:40 PM CST, 45 minutes before
Special Weather Statement
National Weather Service La Crosse WI
340 PM CDT FRI JUL 13 2018
IAZ009-010-019-029-132230-
Winneshiek-Chickasaw-Howard-Fayette-
340 PM CDT FRI JUL 13 2018
...STRONG THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF NORTHEAST
IOWA THROUGH THE LATE AFTERNOON...
At 335 PM CDT, radar indicated strong thunderstorms over northeast
Iowa. The thunderstorms are capable of producing gusty winds and
small hail. A few of the storms this afternoon could be severe with
damaging winds and locally heavy rains.
Locations impacted include... Decorah, Oelwein, Cresco, New
Hampton, West Union, Nashua, Calmar, Riceville, Clermont, Hawkeye,
and Spillville.
People attending Winneshiek County Fair should seek shelter when
storms approach.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4264 9208 4291 9208 4291 9255 4349 9255
4350 9162 4264 9161
TIME...MOT...LOC 2035Z 267DEG 49KT 4344 9251 4277 9251
DTJLocal storm report, Jul 13, 3:07 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
407 PM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND GST COLWELL 43.16N 92.59W
07/13/2018 M49 MPH FLOYD IA TRAINED SPOTTER
&&Thunderstorm Wind, Clayton
- When
- July 13, 3:25 PM CST
- Where
- Clayton County, 0.51 mi W of Strawberry Pt
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -91.540
A partially rotted tree was blown down on a house in Strawberry Point.
Thunderstorm Wind, Winneshiek
- When
- July 13, 3:43 PM CST
- Where
- Winneshiek County, 0.85 mi NE of Decorah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $13,000
- Reported by
- Law Enforcement
- Coordinates
- 43.310, -91.790
Trees and power lines were blown down in Decorah. A pickup sustained damage at a campground when a tree landed on it.
Thunderstorm Wind, Clayton
- When
- July 13, 3:45 PM CST
- Where
- Clayton County, 3.11 mi ESE of Watson
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.070, -91.270
Two large tree branches were blown down east of Monona.
Hail, Clayton
- When
- July 13, 4:29 PM CST
- Where
- Clayton County, 0.51 mi W of Millville
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.700, -91.080
Walnut sized hail was reported in Millville.
Thunderstorm Wind, Clayton
- When
- July 13, 4:35 PM CST
- Where
- Clayton County, 0.69 mi N of Guttenburg
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $2,000
- Crop damage
- $7,000
- Reported by
- Public
- Coordinates
- 42.790, -91.100
High winds on the very back edge of a line of thunderstorms produced a 63 mph wind gust in Guttenberg. Oat fields were flattened by the winds with several trees blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 13 to 18, 20189 deaths · 8 events
- Wildfire in California, July 13 to 31, 20184 deaths · 18 injured · 2 events
- High Surf in North Carolina, July 13, 20181 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 13, 20181 injured · $289,000 · 2 in hail · 16 events
- Flash Flooding and Damaging Wind in New Mexico, July 13, 2018$255,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Iowa, July 13, 20182 injured · $21,000 · 56 kt wind · 10 events
- Damaging Winds in Michigan, July 13, 2018$47,000 · 55 kt wind · 4 events
- Heat in Texas, July 13, 201821 events
- Flash Flooding and Damaging Winds in Georgia, July 13 to 14, 2018$19,000 · 50 kt wind · 6 events
- Heat in Louisiana, July 13, 201817 events
- Flash Flooding and Damaging Winds in Iowa, July 13 to 14, 201865 kt wind · 15 events
- Flash Flood and Damaging Winds in Illinois, July 13 to 14, 2018$13,000 · 60 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772817, 772819, 772829, 772832, 772830.